Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 77, NWS Green Bay, WI

June 20, 1998Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 20, 1998, 9:41 PM CDT for Winnebago County, Wisconsin. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 9:41 PM CDT (02:41 UTC)
Expired
Jun 20, 1998, 10:45 PM CDT
In force
64 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Winnebago County, WI

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:44 PM CDTThunderstorm WindOmro, WI
Jun 20, 9:50 PM CDTThunderstorm Wind 52Oshkosh, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS1 KGRB 210244 RRA
SVRGRB
WIC139-210345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
941 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 1045 PM CDT

* AT 940 PM...SPOTTERS REPORTED A SEVERE THUNDERSTORM 10 MILES WEST
  OF OSHKOSH NEAR OMRO.  THE STORM WAS MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINNECONNE
  WINCHESTER

THIS STORM CONTAINS WINDS TO 60 MPH.  MOVE TO A STURDY SHELTER AND
STAY AWAY FROM WINDOWS.

MG/DI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:15 PM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Jun 20, 2:15 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT SAT JUN 20 1998

ATTENTION FOCUSED ON SVR THREAT FOR THE EVG HOURS.

GREATEST THREAT OF SVR TSTMS APPEARS TO BE ACROSS THE SW PART OF CWA
(CENTRAL WI AND FOX VALLEY)...WHERE MOISTURE...INSTABILITY AND UPPER
DIVG WILL BE MAXIMIZED INTO THE EARLY EVG. 18Z OBSERVED GRB SOUNDING
SHOWED CAPES NEAR 3600 J/KG...LI AROUND -10 AND A 2 DEGREE CELSIUS CAP.
STRONGEST CORE OF UPPER DIVG IS FCST TO SHIFT SOUTH DURING THE EVG...SO
ANY SVR ACTIVITY SHOULD BECOME MORE ISOLD THEREAFTER. EXPECT SCT
SHRA/TSRA TO END ACROSS NC/C WI LT TONIGHT AFTER THE COLD FRONT PASSES
THROUGH...BUT SOME LINGERING ACTIVITY CAN BE EXPECTED IN THE EASTERN
PART OF THE CWA UNTIL SUN MORNING.

MOS TEMPS LOOK OK...BUT MAY BE SLIGHTLY TOO COOL.

KIECKBUSCH

In the hours before

Special weather statement, Jun 20, 7:25 PM CDT, 2 hours 16 minutes before
WIZ030-035>040-045-048>050-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
725 PM CDT SAT JUN 20 1998

...SEVERE WEATHER EXPECTED TO STAY OVER SOUTHERN WISCONSIN...

THE TORNADO WATCH WHICH WAS IN EFFECT OVER A SMALL PART OF CENTRAL
WISCONSIN EXPIRED AT 700 PM.  THE THREAT OF SEVERE WEATHER IN THAT PART
OF THE STATE NEVER MATERIALIZED...AS LARGE STORMS DEVELOPED OVER
SOUTHERN MINNESOTA AND NORTHERN IOWA.  THOSE STORMS CONTINUE TO MOVE
EAST...AND WILL AFFECT THE SOUTHERN PART OF WISCONSIN THIS EVENING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM FOR ABOUT THE
SOUTHEAST THIRD OF THE STATE...INCLUDING WAUSHARA...WINNEBAGO...
CALUMET AND MANITOWOC COUNTIES.
b
JKL
Special weather statement, Jun 20, 7:25 PM CDT, 2 hours 16 minutes before
WIZ030-035>040-045-048>050-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
725 PM CDT SAT JUN 20 1998

...SEVERE WEATHER EXPECTED TO STAY OVER SOUTHERN WISCONSIN...

THE TORNADO WATCH WHICH WAS IN EFFECT OVER A SMALL PART OF CENTRAL
WISCONSIN EXPIRED AT 700 PM.  THE THREAT OF SEVERE WEATHER IN THAT PART
OF THE STATE NEVER MATERIALIZED...AS LARGE STORMS DEVELOPED OVER
SOUTHERN MINNESOTA AND NORTHERN IOWA.  THOSE STORMS CONTINUE TO MOVE
EAST...AND WILL AFFECT THE SOUTHERN PART OF WISCONSIN THIS EVENING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM FOR ABOUT THE
SOUTHEAST THIRD OF THE STATE...INCLUDING WAUSHARA...WINNEBAGO...
CALUMET AND MANITOWOC COUNTIES.
b
JKL
Special weather statement, Jun 20, 9:20 PM CDT, 21 minutes before
WIZ045-048>050-525-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
920 PM CDT SAT JUN 20 1998

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN.

STAY TUNED FOR FURTHER WEATHER UPDATES.

MG
Special weather statement, Jun 20, 9:20 PM CDT, 21 minutes before
WIZ045-048>050-525-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
920 PM CDT SAT JUN 20 1998

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN.

STAY TUNED FOR FURTHER WEATHER UPDATES.

MG

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.